Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV+10years+ off and on meds
Jul 31, 2001

I have been HIV+for more than 10 years and my original antiretroviralmeds were AZT and DDI. I had been off meds for five years prior to Jan.2001. I am now taking epivir, zerit, and sustiva. Since I have started my new meds in January, my viral load is undetected and T-cell count 550. This is all great, but I am completely exhausted all of the time and gaining an enormous amount of weight. Is this normal for the type of therapy I am on?

Response from Dr. Frascino

Hi,

Well, the good news is the non-detectable viral load and T-cell count of 550. The bad news is the exhaustion and "enormous" weight gain. Just how much have you gained? One friend told me he used to be "as big as a house," but since he started his meds, he's become a "multiple family dwelling!" Weight gain can be a side effect of some medication - antidepressants, for instance - but it is usually not seen with antivirals. I'd check with your doctor to see if perhaps your thyroid hormone production is low or if perhaps some non-HIV medication or unrelated medical problem might be causing the problem.

The "exhaustion" problem is a more common complaint with HIV disease in general, and also associated with anti-HIV medications. There can be a variety of mechanisms. AZT, which I realize you are not on, can cause anemia that in turn can cause fatigue. Sustiva, which you do take, often causes sleep disturbances. Inadequate or poor quality sleep can lead to fatigue and exhaustion. Hormonal problems -- adrenal insufficiency, low testosterone blood levels, or low thyroid hormone levels in the blood stream - can all be associated with fatigue. Psychological factors including anxiety, stress, and depression might also be playing a role. Check with your HIV specialist. Check the adequacy of your diet, sleep, and exercise program. Check for anemia, hormonal imbalances, unrecognized infections, psychological factors, and medication side effects. To answer your question, it is "normal" for the type of therapy you are on. I'd say, "No. Search for other potential causes." Good luck.

RJF


Previous
Combivir and Heat
Next
Confused and Worried

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement